Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 17, NWS Cheyenne, WY

February 28, 2025Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Feb 28, 2025, 12:42 AM MST for Albany County, Laramie County, Platte County, Wyoming. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 2025, 12:42 AM MST (07:42 UTC)
Expired
Feb 28, 2025, 6:00 AM MST
In force
5 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 12:52 AM MSTHIGH SUST WINDS 421 Sse Bordeaux, WYWYDOT Sensor at Bordeaux. Average sustained winds of 42 MPH over the past hour. Peak gust of 56 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3537 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WWUS75 KCYS 280742
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1242 AM MST Fri Feb 28 2025

WYZ106-281300-
/O.NEW.KCYS.HW.W.0017.250228T0742Z-250228T1300Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
1242 AM MST Fri Feb 28 2025

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MST EARLY THIS MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph.

* WHERE...Bordeaux area along Interstate 25 between Chugwater and 
  Wheatland.

* WHEN...Until 6 AM MST early this morning.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected or 
occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 
MPH or stronger can lead to property damage.

&&

$$

Trudel
1 follow-up statement
611 
WWUS75 KCYS 281233
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
533 AM MST Fri Feb 28 2025

WYZ106-281345-
/O.EXP.KCYS.HW.W.0017.000000T0000Z-250228T1300Z/
Central Laramie Range and Southwest Platte County-
Including the cities of Bordeaux
533 AM MST Fri Feb 28 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 AM MST EARLY THIS MORNING...

Winds have diminished below warning thresholds. Therefore, the High 
Wind Warning will be allowed to expire. Winds may gust up to 45 mph 
at times this morning before diminishing in the afternoon.

$$

Trudel

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Feb 27, 9:33 PM MST, 3 hours 9 minutes earlier. Its key messages:

  • Very windy conditions return tonight through Friday morning for the wind prone areas of southeast Wyoming.
  • Above average temperatures expected with highs in the 50s and 60s with calmer winds through the weekend.
  • Potential winter storm during the middle of next week.
Area forecast discussion, Feb 27, 9:33 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
933 PM MST Thu Feb 27 2025

.KEY MESSAGES...

- Very windy conditions return tonight through Friday morning
  for the wind prone areas of southeast Wyoming.

- Above average temperatures expected with highs in the 50s and
  60s with calmer winds through the weekend.

- Potential winter storm during the middle of next week.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 215 PM MST Thu Feb 27 2025

The weather will be rather pleasant in the short term. The warmer
temperature trend looks to continue through the weekend. A broad
upper level ridge will keep the next few days beautiful and weather
free. NAEFS also depicts PWATS well below climatology increasing
confidence that we will be dry as there will be almost no moisture
to lift through this weekend. RH values will be in the mid teens
tomorrow but not certain they will drop below 15 percent and into
Red Flag criteria. Tonight into tomorrow morning a cold front will
move through our region from the north. Hi- Res guidance suggest the
front will get hung up on the Laramie Range allow areas west of I-25
to be a little warmer in the overnight hours however, with mostly
sunny skies tomorrow areas east of I-25 should still be in the upper
50's to low 60's tomorrow and through the weekend. For the winds,
the high pressure over northwest Colorado will restrengthen this
afternoon to early evening to give gusty winds to our wind prone
areas. Since this wind event is gradient driven Bordeaux is favored
to have the higher wind gust over Arlington. The overnight height
gradient starts to exceed 60 meters around this evening at 0z and
dips below 50 meters by 15z Friday or tomorrow morning. Our machine
learning algorithm also increases confidence in those faster winds
in Bordeaux with a 40 percent probability of reaching high wind
criteria over Arlington's 30 percent. Wind gusts look to max out at
around 50 mph at Arlington and maybe 54 mph for Bordeaux. Due to the
lack of a strong jet overhead and strong subsident flow to match,
wind gusts meeting high wind criteria is not expected. However, the
wind prones will be monitored as they get close. Past Friday
morning, the pressure gradient really relaxes as the ridge axis
starts to move over the region. Height gradients drop into the low
teens this weekend giving us calmer winds and warm temperatures to
enjoy.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 215 PM MST Thu Feb 27 2025

The long term will feature two distinct stretches of weather.
The first half will be marked by mild and dry conditions, while
the second half will see the return of more wintry weather.

A dirty ridge will be in place Sunday and Monday as a progressive
closed low passes south of the CWA in Colorado. What little moisture
this system contains will likely stay south, however, cannot rule
out a sprinkle along the Interstate 80 corridor Sunday afternoon
into Sunday evening. Aside from this, 700 mb temperatures will
remain above 0C, leading to mild daytime highs. Temperatures on both
Sunday and Monday will be in the 50s and 60s, which is about 10 to
15 degrees above average for the beginning of March. Despite the
spring-like conditions, these temperature will not last as a
wintry system moves in Monday night.

Winter weather arrives Monday night. Both the GFS and ECMWF are in
agreement, tracking an upper-level closed low across Colorado Monday
night into Tuesday. Lee-side cyclogenesis looks to occur Tuesday
morning in eastern Colorado. The ECMWF has a further south
positioning and track of the surface low, leading to less
precipitation and likely less impacts. The latest run of the
GFS shows a much more organized and aggressive system compared
to previous runs. Lee cyclogenesis looks to occur around the
Colorado/Nebraska/Kansas triple point. Surface lows that track
through this area tend to lead to higher snowfall amounts across
the forecast area. The GFS, showing an almost vertically
stacked system, hints that this storm could be on the stronger
side. With the deterministic GFS also showing over an inch of
QPF over the eastern half of the CWA, this system could be a
prolific snowfall producer. Taking a look at ensemble guidance
for both of these models paints a large amount of uncertainty.
Both the GFS and ECMWF ensembles show quite a bit of spread in
snowfall totals. However, this is expected given that this
system is about 5 days out. Snowfall totals will have to be
ironed out as this event draws closer and Hi-Res models can get
a hold of it. Regardless, it appears the heaviest of the snow
will taper off by Tuesday evening, with some lingering snow
showers possible into Wednesday from a secondary shortwave
behind the main trough. Besides snow, there is much more
confidence in cooler temperatures with the arrival of the cold
front Monday night. Temperatures on Tuesday and Wednesday will
be cooler, but for now, models only show highs slightly below
average in the 30s and 40s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 930 PM MST Thu Feb 27 2025

Northwest flow aloft will continue. Mostly clear skies will
prevail. Expect low level wind shear at Chadron, Alliance and
Scottsbluff until 15Z Friday. Winds will gust to 26 knots at the
Wyoming terminals until 00Z, and gust to 30 knots at the
Nebraska terminals from 15Z to 00Z.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...MM
LONG TERM...SF
AVIATION...RUBIN
Hazardous weather outlook, Feb 27, 12:33 PM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1233 PM MST Thu Feb 27 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-281945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1233 PM MST Thu Feb 27 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Very windy conditions return tonight into Friday morning for the
wind prone areas of southeast Wyoming with calmer and pleasant
conditions over the weekend.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 27, 11:21 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1121 PM MST Thu Feb 27 2025

WYZ106-110-281100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
1121 PM MST Thu Feb 27 2025

...BRIEF STRONG WIND GUSTS EXPECTED TONIGHT THROUGH EARLY FRIDAY
MORNING...

West to southwest winds will remain elevated tonight across the
wind prone areas of southeast Wyoming, mainly along Interstate 25
between mile markers 70 to 75 near Bordeaux and along Interstate
80 between mile markers 260 to 280 near Arlington and Elk
Mountain. These winds are expected to continue through early
Friday morning with gusts around 55 MPH possible.

Strong cross winds will be hazardous to light weight or high
profile vehicles, including campers and tractor trailers. Please
use caution if traveling in these areas tonight.

TT
TT

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.